Ohio, 2016

Flash Flooding in Ohio, September 18, 2016

September 18, 2016 · NWS ILN · 4 events in 2 counties and zones

Isolated Thunderstorm developed in a warm and humid airmass over central Ohio during the late afternoon and evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Isolated Thunderstorm developed in a warm and humid airmass over central Ohio during the late afternoon and evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Sep 18, 2:58 PM EST, 2 hours 47 minutes earlier.

Area forecast discussion, Sep 18, 2:58 PM EST, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
358 PM EDT Sun Sep 18 2016

.SYNOPSIS...
Moisture associated with weak low pressure will move east tonight.
Dry weather is expected Monday through Friday when high pressure
is forecast to build across the region. A frontal boundary will
provide the focus for thunderstorm development next weekend.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Moisture continues to stream northeastward along the Appalachians
on a southwest flow on the east flank of an upper trough. Though
widespread precip remains well to the east, isolated showers are
lingering in limited moisture and weak instability on the western
periphery of this system. Kept low chance pops through the
evening, with a diminishing trend expected tonight with loss of
daytime heating and with upper support gradually weakening.

Cooler temperatures filtering in from the northwest coupled with
radiational cooling will lead overnight lows in the upper 50s in
northwest counties, while lows should stay up in the mid 60s
southeast due to thicker clouds.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
For Monday, upper trough axis will be east of the area, while a
flattened ridge pushes in from the west. This will allow high
pressure to develop at the surface, which will remain over the
area through Tuesday. This regime is expected to result in dry
weather for the ILN area.

Mostly sunny skies and weak warm advection will result in a modest
warming trend. Look for highs mainly in the low 80s Monday, rising
the mid 80s Tuesday.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Above normal temperatures and generally dry weather expected through
the week. Mid/upr level ridge over the southern US with a band of
westerlies through the Great Lakes to start the long term.
Precipitation wail be confined to region close to weak surface
front which lays out parallel to the upper level flow across the
Great Lakes.

The mid/upr level ridge over the southern US will expand north and
east, becoming centered over the southeast by the end of the week.
Temperatures will start out with highs 80 to 85 on Wednesday,
warming to the mid and upper 80s with muggy air returning by
Friday and Saturday.

Upper level trof to track east across the northern Plains into the
western Great Lakes by next Monday. Model solutions differ on timing
but generally have trended slower. Given high amplitude flow, a
slower soln is reasonable. So have limited pops to slight chance of
a shower or thunderstorm Saturday afternoon and chance pops
Sunday.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
MVFR CIGs from this morning will continue to lift in favor of VFR
conditions this afternoon. Hi-res models continue to indicate
spotty -SHRA development this afternoon, especially across central
OH. Some isolated development has already taken place, but expect
coverage to be limited enough to maintain just a VCSH for KCMH and
KLCK thru the afternoon.

Winds will remain light and variable this afternoon ahead of a
very weak cold front. Winds will remain light/calm overnight,
leading to the potential for BR development once again, especially
for eastern sites where drier air will be slower to filter in.
Although slightly drier air will be moving into the area, calm
winds/clear skies may allow VSBYs at KLUK to go IFR at times
towards 12z Monday.

VFR conditions are expected after 13z Monday, with perhaps just a
few passing cirrus through 18z. Winds will remain light out of the
north on Monday.

OUTLOOK...No significant weather expected.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Coniglio
NEAR TERM...Coniglio
SHORT TERM...Coniglio
LONG TERM...AR
AVIATION...KC
Hazardous weather outlook, Sep 18, 4:25 AM EST, 13 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
525 AM EDT SUN SEP 18 2016

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-190930-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
525 AM EDT SUN SEP 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Cincinnati radar (KILN), 79 km away, was scanning. The volume nearest the first event began at 22:45 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Pickaway

When
September 18, 5:45 PM EST to 6:45 PM EST
Where
Pickaway County, 0.4 mi NW of South Bloomfield to 0.53 mi NNW of South Bloomfield
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.724, -82.985

State Routes 316 and 752 were closed due to high water in the South Bloomfield area.

Flash Flood, Licking

When
September 18, 6:45 PM EST to 7:45 PM EST
Where
Licking County, 1.46 mi W of Newark to 1.5 mi W of Newark
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.071, -82.428

A passenger was stuck in a vehicle on Moull Street due to high water.

Flash Flood, Licking

When
September 18, 7:00 PM EST to 8:00 PM EST
Where
Licking County, 1.14 mi E of Fleatown
Cause
Heavy Rain
Reported by
Public
Coordinates
40.001, -82.648

An estimated 2 feet of water was covering Tammy Louise Drive.

Flash Flood, Pickaway

When
September 18, 8:00 PM EST to 9:00 PM EST
Where
Pickaway County, 0.43 mi SW of Ashville to 0.45 mi SW of Ashville
Cause
Heavy Rain
Reported by
Public
Coordinates
39.716, -82.956

Cromley Street was closed due to high water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2016Every state in 2016This day in weather historyWarnings in Ohio, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 650738, 650737, 650736, 650735.